Q. I have had back problems for a long time and I take Ibuprofen every morning to deal with the pain and stiffness. I was talking to a friend who said anti-inflammatory pills are bad for you and you should not take them all the time. If I do not take them daily, my symptoms are much worse. Is it safe to take an anti-inflammatory for a long time? If not, what are my alternatives?
A. Anti-inflammatory medications are used for many conditions including pain and stiffness from arthritis, swelling from acute injuries, and even menstrual cramps. All medications can have side effects, even relatively safe medications such as an anti-inflammatory. Whether over the counter or by doctor’s prescription, anti-inflammatory medications can cause GI bleeding or abnormal liver or kidney function.
I suggest you get your back ailment evaluated by an orthopedic surgeon or spine specialist to determine the cause of your symptoms and outline treatment options. If an anti-inflammatory medication is indicated on a regular basis, you should have your primary care doctor run some blood tests every few months to make certain it is safe to stay on the medication.
For patients who are at risk of GI bleeding, your physician may prescribe a medication to coat your stomach and decrease the risk of complications. Anti-inflammatory medications can be of great benefit for many people but discussion with your physician can maximize your chance of success and minimize the associated risks.
Digital Access For Only $0.99
For the most comprehensive local coverage, subscribe today.
Dr. Harlan Selesnick is team physician of the Miami Heat and director of Miami Sports Medicine Fellowship, Doctors Hospital. Send questions to HarlanS@baptisthealth.net.